Vicky Phelan rethinking cancer trial after "horrendous" reaction to treatment 1 month ago

Vicky Phelan rethinking cancer trial after "horrendous" reaction to treatment

Vicky was admitted to hospital.

Many of us have been keeping tabs on Vicky Phelan's cancer treatment journey, so it was a bit of a shock to see she hadn't updated us in a few days.

Vicky is constantly keeping us posted on her situation and giving updates no matter how good or bad she's feeling, so it was odd that she disappeared for a week.

The campaigner broke her silence today to let her followers know what was happening, and it wasn't good news as we were all hoping for.

Vicky revealed on Instagram that she had gotten "very sick, very fast" over the last week as a reaction to her latest treatment.

She said: "I became ill, very suddenly on Saturday evening and it escalated very quickly into being unable to bring down a raging temperature."

 

View this post on Instagram

 

A post shared by Vicky Phelan (@vickykellyphelan)

A friend then called that evening to check in and could tell something was wrong, immediately coming over to help out her pal.

Vicky continued: "Thank God she did. She ended up taking me to the hospital where they admitted me."

Advertisement

She spent three nights in hospital, with doctors spending that time trying to figure what was causing her illness.

Despite getting to the bottom of it, Vicky revealed that the care in the States wasn't the same as Ireland, saying it's "just not like at home."

She said: "It’s just not the same level of care here. They don’t ask you how you are, whether you want a cup of tea. They do their job and they leave you alone."

 

View this post on Instagram

 

A post shared by Vicky Phelan (@vickykellyphelan)

"It was scary, it was a scary experience," she added when speaking about being so alone in the hospital room amid temperature spikes for four days.

Explaining what caused her to suddenly get so sick, Vicky said: "Once again it is a side effect of the main drug that caused me to be so ill."

The drug M7824 can cause inflammation to the body, and for Vicky this has already happened in her face causing her to suffer with Bell's Palsy.

She has been prescribed an antibiotic to treat the infection and she said it is slowly helping but admitted the side effects of the treatment have been "horrendous."

 

View this post on Instagram

 

A post shared by Vicky Phelan (@vickykellyphelan)

She still needs to undergo the last dose of the treatment as she missed it while being so sick in hospital, saying: "The only thing keeping me going is the knowledge that this is my last dose of treatment before I go home next month."

With everything that happened last week, Vicky had to take a step back and think if the clinical trials was the best decision.

She said: "It has been a very, very low week for me and has made me think long and hard about whether I will continue on this in the long run. I need to start seeing better results soon in order to make all of this hardship worth it."

"I am looking forward to a break from it all for a month and to spending time with my kids and my family and friends. Big decisions can wait until I come back."